FDA warns about potential codeine risks in children

The New York Times reports that the Food and Drug Administration has “issued a warning” regarding potential safety issues related to the use of codeine in children.

Specifically, the AP reports, the agency “warned physicians and caregivers…about the risks of giving the” drug “to children who have just had surgery to treat obstructive sleep apnea.” The agency “cited three cases where children died after being given codeine after their tonsils or adenoids were removed.” Another child “suffered nonfatal respiratory depression.”

The ABC “Medical Unit” blog reports “the children were between the ages of 2 and 5. All had received standard doses of codeine, but doctors believe each had a genetic trait that caused them to develop toxic levels of drug in their bodies.”

Bloomberg News reports, “The children were ‘ultra-rapid metabolizers,’ meaning their bodies converted codeine into morphine faster and more completely than normal.”

The NPR “Shots” blog reports, “About 1 to 7 per 100 people are ultra-metabolizers, the FDA said, citing the medical literature. But in some groups, such as Ethiopians, they may run as high as 28 per 100 people. There are tests for the genetic variant involved.”

The Boston Globe “Daily Dose” blog points out that “genetic tests can identify ultra-rapid metabolizers, but most pediatricians don’t order them before prescribing codeine.”

CQ reports that in a news release, Bob Rappaport, director of the Division of Anesthesia, Analgesia and Addiction Products in FDA’s Center for Drug Evaluation and Research, said, “The FDA is currently conducting a review of adverse event reports and other information to determine if there are additional cases of inadvertent overdose or death in children taking codeine, and if these adverse events occur during treatment of other kinds of pain, such as post-operative pain following other types of surgery or procedures.” He added, “The FDA will update the public when more information is available.”

Dow Jones Newswires reports that the agency said, “If parents or caregivers notice signs of overdose in a child, such as unusual sleepiness, difficulty being aroused or awakened, confusion, or noisy and difficult breathing, they should stop giving the child codeine and seek medical attention immediately.”

 

Enter your email to subscribe to Dr. Walt's blogs.

You have successfully subscribed to the newsletter

There was an error while trying to send your request. Please try again.

Dr. Walt Larimore will use the information you provide on this form to be in touch with you and to provide updates and marketing.